Complete Heart Block in a Patient Taking Trachyspermum ammi and Zingiber officinale
AbstractHerbal products are one of the most popular medications in the world. Nevertheless, herbal medications are not always safe and several cases of side effects have been reported. A 34 years old man was referred to Tehran heart center (THC) for implantation of permanent pacemaker (PPM). Recently, he had experienced several episodes of presyncope and according to the diagnosis of Complete Heart Block (CHB) with accelerated junctional rhythm, a temporary pacemaker (TPM) was implanted for him in another medical center. He had rheumatoid arthritis, type 2 diabetes mellitus and fatty liver in his past medical history. In his drug history, the patient took only herbal medications for the treatment of his ailments among them daily use of Trachyspermum ammi and Zingiber officinale (ginger) products were the main causes of this adverse effect.
Khan R, Zakir M, Afaq SH et al. Activity of solvent extracts of Prosopis spicigera, Zingiber officinale and Trachyspermum ammi against multidrug resistant bacterial and fungal strains. J Infect Dev Ctries 2010; 4(5):292-300.
Bairwa R, Sodha RS, Rajawat BS. Trachyspermum ammi. Pharmacogn Rev 2012; 6(11): 56–60.
Aftab K, Rahman AU, Usmanghani K. Blood pressure lowering action of active principle from Trachyspermum ammi (L.) Sprague. Phytomed 1995; 2(1):35-40.
Gul EE, Erdogan HI, Erer M et al. Herbal syncope: ginger-provoked bradycardia. Am J Emerg Med 2012; 30: 386.e5–386.e7.
Nicoll R, Henein MY. Ginger (Zingiber officinale Roscoe): A hot remedy for cardiovascular disease?. Int J Cardiol 2009; 131(3):408-409.